This site is intended for Healthcare professionals only.
×

Aspirin may induce bullous pemphigoid : A case study


Aspirin may induce bullous pemphigoid : A case study

Bullous pemphigoid is a chronic, most frequent acquired autoimmune blistering skin disease. Aspirin though notorious for causing allergic reactions is not known to usually induce bullous pemphigoid. Certain drugs such as furosemide, penicillins, sulfonamides, ciprofloxacin, penicillamines, angiotensin-converting enzyme inhibitors, chloroquine, and phenacetin have been reported to cause bullous pemphigoid.

Dr Murat Durdu at Başkent University Faculty of Medicine, Department of Dermatology, Adana Hospital, Adana, Turkey and colleagues reported a  case of bullous pemphigoid induced by aspirin. The case was reported in the Journal of the American Academy of Dermatology.

A 76-year-old man with a 2-month history of recurrent blisters on his trunk and extremities was admitted to our hospital. He had been diagnosed with bullous pemphigoid (BP) and treated with methylprednisolone. Despite corticosteroid therapy, he continued to develop new bullae. He has been taking enalapril for hypertension for 2 years as well as aspirin and folic acid for essential thrombocytosis for 6 months.

Multiple erosions on trunk (A); tense bullae and erosions on the back (B); vesicles on the wrist (C). Courtesy Journal of American Academy of dermatologists

On admission, skin examination revealed several tense vesicles and bullae on the trunk and extremities as well as erosions on the buccal and gingival mucosa. Nikolskiy’s sign was negative. Tzanck smear test did not show acantholytic cells. Histopathologic examination revealed a subepidermal bulla and a moderate inflammatory infiltrate composed of neutrophils and eosinophils in the upper dermis.

Direct immunofluorescence (IF) test of the perilesional skin showed linear deposits of IgG and C3 along the dermoepidermal junction. Indirect IF test on monkey esophagus was positive. Indirect IF of salt-split skin showed IgG binding to the epidermal side of the specimen, confirming the diagnosis of BP. Oral methylprednisolone (48 mg/d) was started. Aspirin and folic acid were discontinued, and enalapril was switched to amlodipine.

Five days of treatment stopped the formation of new blisters. However, the numerous blisters developed 1 day after reintroduction of aspirin for essential thrombocytosis. All of the lesions resolved completely in 10 days after aspirin had been withdrawn. Thus the diagnosis of aspirin-induced-BP was made. Patch testing could not be performed. Methylprednisolone was stopped after 2 months. No relapse of BP was observed in the follow-up period of 3 months.

For more details click on the link: DOI: https://doi.org/10.1016/j.jaad.2010.02.032


Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted